Hokkaido Mathematical Journal

The role of compactification theory in the type problem

Mitsuru NAKAI

Full-text: Open access


We are concerned with the type problem for the covering surface $S_{\Gamma}$ or more precisely $(S_{\Gamma},S,\pi_{\Gamma})$ of the base parabolic Riemann surface $S$ with its projection $\pi_{\Gamma}$, where $S_{\Gamma}$ is the infinitely sheeted covering Riemann surface constructed from the sequence of replicas $S_{n}$ of $S$ and the family $\Gamma=\{\gamma_{n}:n \in \Bbb N \}$ of pasting arcs $\gamma_{n} \subset S$ with $\gamma_{n-1} \cap \gamma_{n}=\emptyset\(n \in \Bbb N)$ in such a fashion that $S_{n}\setminus(\gamma_{n-1}\cup\gamma_{n})$ is joined to $S_{n+1}\setminus(\gamma_{n}\cup\gamma_{n+1})$ crosswise along $\gamma_{n}$ for each $n \in \Bbb N$. Here $\Bbb N$ is the set of positive integers and the parabolicity of a surface is characterized by the nonexistence of the Green function on the surface. The central object of this paper is to show by using the theory of Wiener and Royden compactifications that the type of the covering surface $S_{\Gamma}$ is parabolic if the sequence of capacities ${\rm cap}(\gamma_{n},S\setminus\gamma_{0})$ of $\gamma_{n}\in\Gamma$ with respect to the surface $S$ less the arc $\gamma_{0}$ fixed in $S$ disjoint from all other arcs $\gamma_{n}\in\Gamma$ for all sufficiently large $n\in\Bbb N$ converges to zero so rapidly as to satisfy the condition $\sum_{n\in\Bbb N}{\rm cap} (\gamma_{n}, S\setminus\gamma_{0})<+\infty$.

Article information

Hokkaido Math. J., Volume 37, Number 2 (2008), 279-308.

First available in Project Euclid: 21 September 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 30F20: Classification theory of Riemann surfaces
Secondary: 30F25: Ideal boundary theory 30C25: Covering theorems in conformal mapping theory 31A15: Potentials and capacity, harmonic measure, extremal length [See also 30C85]

capacity covering surface Evans-Selberg potential Green function hyperbolic parabolic pasting arc Riemann surface Royden compactification type problem, Wiener compactification


NAKAI, Mitsuru. The role of compactification theory in the type problem. Hokkaido Math. J. 37 (2008), no. 2, 279--308. doi:10.14492/hokmj/1253539556. https://projecteuclid.org/euclid.hokmj/1253539556

Export citation